Question. What are the risks of birth defects for a pregnancy that began shortly after (as little as one week, at most four weeks) the mother quit taking Depakote?
Answer. The risk of birth defects from psychotropics such as valproate (Depakote) is greatest when exposure of the fetus occurs between 10 days and 2 months after fertilization. For the first two weeks or so following fertilization, there is very little risk to the developing embryo, because the placenta has not yet formed. This means that the drug cannot pass from the maternal to the infant’s blood stream.
Given the relatively short “half-life” (how long it takes for one-half of the drug to be eliminated) of Depakote – roughly 12 hours – all of the drug should have been out of the mother’s system long before the fetus could have been exposed to it. Thus, the risk of birth defects should be negligible, all other factors being equal.